Knowing which medications can interfere with calcium can mean the difference between being healthy and being critically ill. Not only is 99% of the calcium in adults found in the skeleton, but we need it for other everyday functions too — from maintaining healthy nerves to regulating blood clotting and muscle contractions.
The amount of calcium in your blood can tell a lot about your health. It reflects how much of the mineral is leaked from bones, how it’s absorbed in your intestines, and how it’s filtered in your kidneys. These processes also depend on two hormones: PTH (parathyroid hormone) and the active form of vitamin D called calcitriol.
The moral of the story? Your body needs just the right amount of calcium to function properly. If you’re concerned about your calcium levels, here are common medications to look out for:
Medications that Can Cause High Calcium Levels
What are signs of too much calcium in your blood?
The most common symptoms of high calcium levels are weakness and confusion, frequent urination, kidney stones, constipation, nausea, and lack of appetite. If the calcium in your blood spikes suddenly and too dramatically, it could cause dangerous symptoms like extreme confusion, sleepiness, and even death.
These medications can cause high calcium levels:
- Lithium: Lithium is a medication for bipolar disorder that can increase blood levels of PTH (parathyroid hormone), a hormone that tells the bones to release calcium into the bloodstream.
- Diuretics: Thiazide diuretics like hydrochlorothiazide (Microzide) and chlorthalidone are used to treat high blood pressure, but high calcium levels are a well-known side effect. These medications can raise calcium levels by preventing calcium from being released in the urine, which can also lead to kidney stones.
- Calcium supplements: Calcium carbonate supplements for bones — prescription or over the counter — can cause high calcium levels. Beware: calcium carbonate can also appear in antacids and acid relief tablets. But how high is too high? Rule of thumb: don’t ingest more than 6500-7500 mg of calcium carbonate per day.
- Vitamin D supplements: Vitamin D supplements like calcipotriol (Dovonex) may cause high calcium levels as well.
Medications that Can Cause Low Calcium Levels
What are signs of too little calcium in your blood?
Too little calcium can cause nerve- and muscle-related symptoms. Common complaints include numbness and tingling around the mouth or in the fingers and toes, and muscle cramps, particularly in the back and legs. Less common symptoms include wheezing, problems swallowing, irritability, depression, and fatigue.
These medications can cause low calcium levels:
- Bisphosphonates: Bisphosphonates are medications for osteoporosis that prevent bones from leaking calcium, which means less calcium ends up in the bloodstream. Low calcium can occur with tablets like ibandronate (Boniva) and alendronate (Fosamax), but it’s more likely to occur with high doses of strong bisphosphonates, like zoledronic acid (Zometa), an drug given by IV (intravenous infusion).
- Prolia: Prolia is an injection given once every six months to treat osteoporosis. Like bisphosphonates, Prolia prevents bones from releasing calcium into the blood and can cause low calcium levels.
- Sensipar: Sensipar is used in folks with chronic kidney disease to lower PTH (parathyroid hormone) levels and the risk of kidney stones. It is known to decrease blood calcium levels.
- Phenytoin: Phenytoin (Dilantin) is an anti-seizure medication that, as a side effect, lowers vitamin D levels. That, in turn, can decrease how much calcium you absorb from from food and cause low blood calcium levels, especially with long-term use.
- Cisplatin: Cisplatin is a chemotherapy medication used to treat many advanced cancers including bladder, ovarian, testicular and esophageal cancer. It is known to cause low blood calcium levels.
We've sent a link to download the GoodRx mobile app to your phone.
We were unable to send a link to your phone.